Alert archive / Kansas / Freeze Watches in 2021

Freeze Watch 3, NWS Dodge City, KS

October 14, 202110 counties in Kansas

NWS Dodge City, KS issued this freeze watch at Oct 14, 2021, 2:55 PM CDT for 10 counties in Kansas. It took effect at Oct 16, 2021, 2:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 14, 2021, 2:55 PM CDT (19:55 UTC)
In effect from
Oct 16, 2021, 2:00 AM CDT
Expired
Oct 15, 2021, 1:43 PM CDT
In force
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 511 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
511 m²/s²
0-3 km storm-relative helicity
743 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WWUS73 KDDC 141955
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
255 PM CDT Thu Oct 14 2021

KSZ043-061>063-074>076-084>086-151100-
/O.NEW.KDDC.FZ.A.0003.211016T0700Z-211016T1300Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
Including the cities of Scott City, Scott State Lake, Syracuse, 
Lakin, Deerfield, Garden City, Johnson City, Ulysses, Sublette, 
Satanta, Elkhart, Hugoton, and Liberal
255 PM CDT Thu Oct 14 2021 /155 PM MDT Thu Oct 14 2021/

...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 28 possible.

* WHERE...Scott, Hamilton, Kearny, Finney, Stanton, Grant, 
  Haskell, Morton, Stevens and Seward Counties.

* WHEN...From late Friday night through Saturday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
647 
WWUS73 KDDC 150826
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
326 AM CDT Fri Oct 15 2021

KSZ043-061>063-074>076-084>086-152030-
/O.CON.KDDC.FZ.A.0003.211016T0700Z-211016T1300Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
Including the cities of Scott City, Scott State Lake, Syracuse, 
Lakin, Deerfield, Garden City, Johnson City, Ulysses, Sublette, 
Satanta, Elkhart, Hugoton, and Liberal
326 AM CDT Fri Oct 15 2021 /226 AM MDT Fri Oct 15 2021/

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 28 possible.

* WHERE...Scott, Hamilton, Kearny, Finney, Stanton, Grant, 
  Haskell, Morton, Stevens and Seward Counties.

* WHEN...From late Friday night through Saturday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
353 
WWUS73 KDDC 151843
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
143 PM CDT Fri Oct 15 2021

KSZ043-061>063-074>076-084>086-161100-
/O.UPG.KDDC.FZ.A.0003.211016T0700Z-211016T1300Z/
/O.NEW.KDDC.FZ.W.0003.211016T0700Z-211016T1300Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
Including the cities of Scott City, Scott State Lake, Syracuse, 
Lakin, Deerfield, Garden City, Johnson City, Ulysses, Sublette, 
Satanta, Elkhart, Hugoton, and Liberal
143 PM CDT Fri Oct 15 2021 /1243 PM MDT Fri Oct 15 2021/

...FREEZE WARNING IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 8 AM CDT
/7 AM MDT/ SATURDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Scott, Hamilton, Kearny, Finney, Stanton, Grant, 
  Haskell, Morton, Stevens and Seward Counties.

* WHEN...From 2 AM CDT /1 AM MDT/ to 8 AM CDT /7 AM MDT/ 
  Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ030-044-045-077-161100-
/O.NEW.KDDC.FZ.W.0003.211016T0700Z-211016T1300Z/
Trego-Lane-Ness-Gray-
Including the cities of Wakeeney, Dighton, Ness City, Cimarron, 
and Montezuma
143 PM CDT Fri Oct 15 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Trego, Lane, Ness and Gray Counties.

* WHEN...From 2 AM to 8 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ031-046-064-065-078-079-087-088-161100-
/O.NEW.KDDC.FR.Y.0001.211016T0700Z-211016T1300Z/
Ellis-Rush-Hodgeman-Pawnee-Ford-Edwards-Meade-Clark-
Including the cities of Pfeifer, Hays, La Crosse, Jetmore, 
Hanston, Larned, Dodge City, Kinsley, Lewis, Meade, Plains City, 
Fowler, Ashland, and Minneola
143 PM CDT Fri Oct 15 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT SATURDAY...

* WHAT...Temperatures will likely be just above freezing 6 feet
  above ground where official temperatures are measured. But right
  near the ground (especially in low lying areas) temperatures
  will be a few degrees cooler. Thich could lead to frost
  formation if the air is moist enough. Often on the high plains
  the air is too dry to get a lot of frost.

* WHERE...Ellis, Rush, Hodgeman, Pawnee, Ford, Edwards, Meade 
  and Clark Counties.

* WHEN...From 2 AM to 8 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze watch went out at Oct 14, 12:56 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 14, 12:56 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1256 PM CDT Thu Oct 14 2021

...Updated for aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 314 AM CDT Thu Oct 14 2021

The upper level long wave trough will continue to move through the
Central and Northern Plains throughout the short term period with
small pieces of energy moving around it's periphery. One of these
pieces looks to move through the Central Plains this afternoon
bringing an increase in mid to upper level clouds and a slight
chance of rain overnight. Winds at the surface will shift from the
northeast this morning to more of a northerly direction by this
evening. These northerly winds continue through tonight. As for
temperatures, highs today look to only reach into the upper 50s
across west central Kansas to upper 60s across south central
Kansas. Lows tonight are expected to range from the mid 30s across
west central Kansas to mid 40s across south central Kansas.

.LONG TERM...(Friday through Wednesday)
Issued at 314 AM CDT Thu Oct 14 2021

High pressure will be the main feature across the central Plains
through this weekend as the upper level trough moves eastward with
upper level ridging building across the western Untied States.
This area of high pressure will be positioned south and west of
the area through Saturday leading to winds generally from a
northerly direction. Winds then shift the south late weekend into
the early part of next week as the area of high pressure moves
east. Models suggest an upper level low to move trough the
Intermountain West and Northern Plains the early to mid part of
next week. But this feature looks to remain far enough north to
not affect the Central High Plains with precipitation. As for
temperatures, expect another day around 60 degrees Friday before
rebounding into the 70s this weekend into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1250 PM CDT Thu Oct 14 2021

Warm advection above a low level cool air mass has resulted in
widespread LOW VFR CIGS (BKN035) at KGCK and KDDC. The warm
advection pattern will shut down this evening; but mid to high
level cloud will persist as an upper level disturbance approaches.
Clouds will clear in the wake of this disturbance by 15-18z.
Expect easterly winds to shift to north after 20z. Winds will
increase from the northwest at 12-15 kts with daytime heating
Friday by 15z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  40  60  33 /   0  20   0   0
GCK  55  38  59  29 /   0  20   0   0
EHA  56  37  59  31 /   0  30   0   0
LBL  60  38  60  31 /   0  30   0   0
HYS  58  42  59  34 /  10  20   0   0
P28  67  46  63  38 /  10  30  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Finch
Hazardous weather outlook, Oct 14, 3:23 AM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
323 AM CDT Thu Oct 14 2021

KSZ030-031-043>046-061>066-074>081-084>090-150830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
323 AM CDT Thu Oct 14 2021 /223 AM MDT Thu Oct 14 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Nearby

Freeze Watches in Kansas, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.